• I start tamoxifen next week, for a 5 year course. What has been everyones experience with it?

    Asked by chrislsb on Wednesday, July 29, 2015

    I start tamoxifen next week, for a 5 year course. What has been everyones experience with it?

    16 Answers from the Community

    16 answers
    • 3tykes' Avatar
      3tykes

      I've been on tamoxifen since Dec2013 and at first had started gaining weight. I gained about 215 pounds in just 6 months or so, but after i was able to accept the fact that I had breast cancer and that I needed to work on staying healthy....I started to eat a better diet and also focus on making sure i walked a few miles everyday. By doing this I've lost all the extra pounds i had gained and then some....so it makes me think that it was not the tamoxifen that makes us gain weight, its our lack of taking care of our diet and exercise! Wishing your the best!

      over 5 years ago
    • Carool's Avatar
      Carool

      I, too, gained weight (maybe fifteen pounds). 3tykes, did you really gain 215 pounds, or is that a typo? Other than the weight gain, I had no memorable side effects.

      over 5 years ago
    • 3tykes' Avatar
      3tykes

      Oh sorry....ment to type 15 pounds!!! :)

      over 5 years ago
    • ChildOfGod4570's Avatar
      ChildOfGod4570

      For me, I had hot flashes my first year, and now that I am in my second, they aren't as bad. Pre-cancer, I weighed 137; on chemo, I went up to 142; then I gained about 13 pounds on Tamoxifen but can't seem to get rid of it despite exercising like a fiend and eating light and healthy. :( I'll be on this stuff until around 2019, so we'll see if the weight gain will go away then. Except for the aforementioned side effects and the inconvenience of getting my prescription every month, I hardly notice I'm on Tamoxifen. HUGS and God bless.

      over 5 years ago
    • MollyAWelsh's Avatar
      MollyAWelsh

      I have been on Tamoxifen since June of 2012. I have had no issues. I am 50 years old and still have not gone thru menopause, nor have I had any hot flashes. I have also lost 100 pounds since I started Tamoxifen.

      over 5 years ago
    • DorisT's Avatar
      DorisT

      I tried it and could not take it at that time. The doc wants me to wait another month and try again. Side effects for me were atrocious. I was just off radiation treatment so that may have caused this issue. I need HRT to prevent recurrences. So if I cannot take this med another will be tried.

      over 5 years ago
    • Judytjab's Avatar
      Judytjab

      I have been on tamoxifen for 8 months. I have a few hot flashes a day but not bad at all. I have noticed my hair is thinning, my eyesight is worse and my skin is very dry. None of these are hard to deal with and definitely worth not having a recurrence.

      over 5 years ago
    • vtra's Avatar
      vtra

      I tried every other AI- letrozole, exemestane, arimidex. All gave me lots of joint , and muscle pain. I didn't know how I was going to return to work. (Had not worked for over a year). I didn't want to take the Tamoxifen due to blood clot issues, etc, but my onc talked me into trying it. For me, it was like night and day! No more joint pain and stiffness. I went back to feeling "normal"! I do have some hot flashes, but they seem to be getting less and less. Of course, everyone responds differently, but I am feeling SO much better! Best of luck to you!

      over 5 years ago
    • EJKIRBY's Avatar
      EJKIRBY

      I took Tamoxifen for 5 years with no side effects. I was 46 when I started my Tamoxifen and one good side effect is that I slipped through menopause with no problems. No hot flashes, etc. That was a blessing from God. Will be praying for you

      over 5 years ago
    • Horselady46's Avatar
      Horselady46

      Started tomoxifin Nov 2013. Jab bad hot flashes and joint pain. Still have the joint pain, but hot flashes are down some.

      over 5 years ago
    • sheri56's Avatar
      sheri56

      I've been taking tamoxifen since May 2011. Some hot flashes but nothing terrible. Also some weight gain but I've struggled with that for many years...don't think I can blame it on the tamoxifen. At my last check-up with my oncologist, he suggested I stay on it for a total of 10 years. If it keeps the cancer away, I don't mind taking it for that long. Wishing you all the best on your cancer journey!

      over 5 years ago
    • DorisT's Avatar
      DorisT

      Have any of you who are on this also on an anticoagulant. I need to be on Coumadin for the rest of my life due to hereditary excessive clotting. There are dangers wondering if anyone has experienced any problems with these meds combined.

      over 5 years ago
    • JNW's Avatar
      JNW

      I wasn't able to tolerate it. I had ongoing issues with blood clots, neurological issues, you name it. That being said, most folks I've talked to didn't nearly have as bad a time. I'm also post menopausal, so should have been and was switched to an AI, which was also brutal on me, so finally I'm on another and things are going much smoother. I know it's got a less than stellar reputation, but like all pieces of cancer, you won't know until you start. I'd try and come up with a baseline, fatigue, cognitive function, then keep a diary of what happens after you start taking it. In some cases, simple supplements or exercises can offset the side effects. Good luck!

      over 5 years ago
    • Sharlie's Avatar
      Sharlie

      I've been taking it for just a little over 3 months now. I've noticed a couple of very minor hot flashes, a little vaginal discharge, slight weight gain, and perhaps a little fatigue. All in all, not much, nothing major and nothing that makes it hard to carry on. I have noticed that I'm getting a little stronger and my biceps are getting bigger. I mentioned this to my oncologist and he said that some men in the sports arena use Tamoxifen in place of illegal steroids as Tam is a legal drug and they won't be charged with doping. Interesting huh? All the best and I hope you have few to no side effects.

      over 5 years ago
    • dianalynn's Avatar
      dianalynn

      I took tamoxifen for one year. I'm metastatic and had great results on this drug. However, I could not deal with the side effects. Terrible brain fog, severe joint pain, and decreased libido. I'm on another drug now. As you can see others have had success. I didn't :(

      over 5 years ago
    • Charnellf's Avatar
      Charnellf

      I started in January. Had problems with my period. They stopped the tamoxifen for 4 months. They have decided to do a hysterectomy and restarted me on the Tamoxifen. It makes me so HUNGRY. plus severe hot flashes. I have to wash my sheets every morning.

      over 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.